Alert archive / Wisconsin / Gale Warnings in 2023
Gale Warning 3, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Feb 20, 2023, 2:24 AM CST. It took effect at Feb 20, 2023, 10:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2023, 2:24 AM CST (08:24 UTC)
- In effect from
- Feb 20, 2023, 10:00 PM CST
- Expired
- Feb 21, 2023, 7:54 AM CST
- In force
- 10 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
615 WHUS73 KGRB 200824 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 224 AM CST Mon Feb 20 2023 LMZ541>543-201630- /O.NEW.KGRB.GL.W.0003.230221T0400Z-230221T1400Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 224 AM CST Mon Feb 20 2023 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CST TUESDAY... * WHAT...South winds increasing to 15 to 20 kts by evening. Southwest winds 15 to 25 kts shifting to West overnight with gusts up to 40 kts and waves 3 to 6 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 10 PM this evening to 8 AM CST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
5 follow-up statements
688 WHUS73 KGRB 201615 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1015 AM CST Mon Feb 20 2023 LMZ541>543-210015- /O.CON.KGRB.GL.W.0003.230221T0400Z-230221T1400Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1015 AM CST Mon Feb 20 2023 ...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CST TUESDAY... * WHAT...South winds increasing to 15 to 20 kts late this afternoon, veering southwest 15 to 25 kts this evening, then veering west by midnight with gale force gusts up to 40 kts. Waves 4 to 7 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 10 PM this evening to 8 AM CST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Kruk
772 WHUS73 KGRB 202034 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 234 PM CST Mon Feb 20 2023 LMZ541>543-210445- /O.CON.KGRB.GL.W.0003.230221T0400Z-230221T1400Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 234 PM CST Mon Feb 20 2023 ...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CST TUESDAY... * WHAT...South winds increasing to 15 to 25 kts early this evening, then veering west at 30 kts with gale force gusts to 40 kts, and then veering NW toward sunrise on Tuesday. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 10 PM this evening to 8 AM CST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Eckberg
006 WHUS73 KGRB 210316 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 916 PM CST Mon Feb 20 2023 LMZ541>543-211130- /O.CON.KGRB.GL.W.0003.230221T0400Z-230221T1400Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 916 PM CST Mon Feb 20 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM CST TUESDAY... * WHAT...Southwest winds increasing to 30 kts with gale force gusts to around 35 kts overnight, then veering NW toward sunrise. Waves 4 to 7 ft subsiding to 2 to 4 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...Until 8 AM CST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Eckberg
111 WHUS73 KGRB 210951 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 351 AM CST Tue Feb 21 2023 LMZ541>543-211400- /O.CON.KGRB.GL.W.0003.000000T0000Z-230221T1400Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 351 AM CST Tue Feb 21 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...West winds 20 to 25 kts with gusts up to 35 kts and waves 2 to 4 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...Until 8 AM CST this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
027 WHUS73 KGRB 211354 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 754 AM CST Tue Feb 21 2023 LMZ541>543-211800- /O.CAN.KGRB.GL.W.0003.000000T0000Z-230221T1400Z/ /O.NEW.KGRB.SC.Y.0018.230221T1354Z-230221T1800Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 754 AM CST Tue Feb 21 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Northwest winds 15 to 25 kts. Waves subsiding to 2 to 4 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...Until noon CST today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 19, 10:33 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Feb 19, 10:33 PM CST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1033 PM CST Sun Feb 19 2023 Updated aviation portion for 06Z TAF issuance .UPDATE... Issued at 856 PM CST Sun Feb 19 2023 A cold front is exiting northeast Wisconsin over northern Lake Michigan this evening. Band of low clouds right behind the front has exited northeast WI for the most part. However, a trailing surface trough is moving across far northeast WI and is helping to generate a few frisky snow showers from Forest and Marinette counties to the U.P. border. Brief reductions of visibilities to 1 mile and quick half inch of snow has been reported in Forest county with one of the snow showers. Updated precip chances to account for these snow showers. Looking at the robust clipper for Monday afternoon and Monday night, forecast reflectivities from the short range models appear to show some convective elements. This aligns with forecast steep mid-level lapse rates of 7.5 to 8 C/km. Took a look at some of the snow squall parameters, and some ingredients appear absent. But wonder if the showery nature of precip coverage will cut down snow accumulations. Another aspect about the clipper will be the potential for strong, gusty winds from late evening into the overnight. Behind the shortwave, strong subsidence and isallobaric flow support wind gusts of 30 to 40 mph across the region. Some blowing and drifting of the new, fluffy snow should be expected across far northern WI. && .SHORT TERM...Tonight and Monday Issued at 240 PM CST Sun Feb 19 2023 A weak cold front crossed into central and north-central Wisconsin through the morning hours and into the early afternoon, bringing with it a region of lower clouds. Temperatures for the afternoon varied fairly greatly from the lower 30s behind the cold front and under the clouds to the middle to upper 40s in the sunny areas of the Fox Valley and lakeshore. As we get into the evening, the cold front will cross the rest of the region, bringing back cooler air. The accompanying clouds will gradually dissipate overnight, bringing back clearing for the overnight hours. As such, the combination of clearing skies and CAA behind the weak cold front will bring a much colder night into the region tonight. Stuck to some of the lower guidance, especially for the typical cold spots across the north. Finally, an Alberta Clipper system will cross the area Monday afternoon and bring light snow to the region. Slowed down this system by a few hours but the bulk of any snow will likely arrive across northern Wisconsin Monday evening into Monday night. .LONG TERM...Monday Night Through Sunday Issued at 240 PM CST Sun Feb 19 2023 High-impact winter weather is expected this week, especially Tuesday night through Thursday. Monday night... A clipper low is expected to move through far northern WI and Upper Michigan Monday night. This system has trended a bit stronger and wetter, with snowfall amounts now exceeding advisory criteria over Vilas County. Will be issuing a Winter Weather Advisory for Vilas county from noon Monday through 6 am Tuesday. The main synoptic scale snow will taper off Monday evening, but lake-effect will tack on another inch or two over northern Vilas County, resulting in totals of 3 to 5 inches. Winds will gust to 25 to 35 mph as CAA increases in the wake of the cold frontal passage, so some patchy blowing/drifting snow will also be possible. Accumulations of 1 to 3 inches are expected over the rest of north central and far northeast WI, with a dusting to an inch over the rest of C/NE/EC WI. Tuesday night through Thursday... Models show significant isentropic lift and mid-level frontogenetic forcing Tuesday night, along with upper level divergence in association with the RRQ of a jet streak. A band of snow is expected to set up across mainly central and east central WI, including the Fox Valley, with potential for 3-5 inches by daybreak Wednesday. The forcing is expected to weaken Wednesday morning, before increasing again toward evening. Another inch or two of accumulation is possible during the day. Northeast winds will be ramping up through the day, with gusts to 25 to 35 mph north, and 35 to 45 mph south, especially in the Fox Valley/lakeshore areas. A surface low will track from the Central Plains to southern WI to Lake Huron during the Wednesday night to Thursday period. In addition, a negatively-tilted short-wave and associated deformation zone will move into the region on Thursday. The ECMWF Extreme Forecast Index (EFI) shows potential for a "highly unusual event" with respect to winds, QPF and snowfall. Model QPF has also increased, with the GEFS mean QPF for GRB increasing to 1.2 inches for the duration of the event. Heavy snow (potential for totals of 10 to 15 inches most areas), strong winds gusting to 35 to 45 mph (peaking Wednesday afternoon/evening), and considerable blowing/drifting snow look likely at this point. Impacts occur from periods 5 to 8, so headlines decisions will probably take place tonight or tomorrow. Rest of the extended... A weak system is progged to push through the area Friday night into Saturday, accompanied by a chance of light snow. && .AVIATION...for 06Z TAF Issuance Issued at 1033 PM CST Sun Feb 19 2023 - MVFR ceilings have exited northeast Wisconsin late this evening. VFR conditions under mostly clear skies can be expected overnight into early Monday morning, except for over northern Vilas county. - Clouds will increase and bases will lower again on Monday morning ahead of a potent clipper. This clipper will pass across northern WI on Monday afternoon and bring periods of snow showers, possibly mixed with rain over northeast Wisconsin. Rapid reductions in visibility are possible to IFR and or even LIFR in the stronger snow showers. 1-2" of snow is possible over north- central WI on Monday afternoon, with lesser amounts south and east. - Low pressure will exit into the central Upper Peninsula by late Monday evening. Scattered snow showers will exit at most locations except for far north-central WI. Ceilings looks to remain MVFR through the evening. - Winds will veer to the west by late evening and become strong and gusty. Gusts up to 30 kts will be possible over central and east-central WI by 06z Tuesday. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from noon Monday to 6 AM CST Tuesday for WIZ005. && UPDATE.........MPC SHORT TERM.....Uhlmann LONG TERM......Kieckbusch AVIATION.......MPC
Hazardous weather outlook, Feb 19, 2:40 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 240 PM CST Sun Feb 19 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 240 PM CST Sun Feb 19 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Sunday Hazardous travel is possible Monday afternoon and night across northern Wisconsin as an Alberta Clipper brings snow to the region. Snow accumulations of 3 to 5 inches are expected in Vilas county, with 1 to 3 inches over the rest of north central and far northeast Wisconsin, and an inch or less farther south. A Winter Weather Advisory has been posted for Vilas County. Confidence is increasing for an extended period of accumulating snow and strong winds from Tuesday night through Thursday. Heavy snow, strong northeast winds and considerable blowing and drifting snow appears likely. This system will result in widespread hazardous travel conditions during this period, so anyone with travel plans should closely monitor the latest forecasts and statements. Flight delays or cancellations will be likely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-202045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 240 PM CST Sun Feb 19 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Sunday West to northwest gusts may approach gale force late Monday night into Tuesday morning. Northeast winds will likely gust to gale force Wednesday into Thursday. Uhlmann/Kieckbusch
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 1:46 PM CST | Winter Storm Watch | GRB | Brown, Calumet, Door, Florence, Forest, Kewaunee and 16 more | 24 hr |
| Feb 20, 1:46 PM CST | Winter Weather Advisory | GRB | Brown, Calumet, Door, Kewaunee, Langlade, Lincoln and 12 more | 43 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.